Alert archive / Missouri / Flash Flood Warnings in 1996
Flash Flood Warning 32, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 26, 1996, 8:59 AM CDT for Douglas County, Wright County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 1996, 8:59 AM CDT (13:59 UTC)
- Expired
- Sep 26, 1996, 1:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Douglas County, MO, Wright County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 2.0 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 261401 FFWSGF MOC067-229-261800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 859 AM CDT THU SEP 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 100 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...DOUGLAS COUNTY...WRIGHT COUNTY ...A FLASH FLOOD WARNING IN EFFECT FOR TODAY... AT 900 AM...RADAR CONTINUES TO INDICATE HEAVY RAIN OVER THE WARNED AREA. THIS AREA HAS ALREADY RECEIVED 2 TO 3 INCHES OF RAINFALL OVER A THREE HO PERIOD FROM 6 TO 900 AM...WITH SEVERAL INCHES STILL POSSIBLE THE REMAINDER OF THE MORNING AND EARLY THIS AFTERNOON...FLASH FLOODING IS LIKELY. WATER WAS REPORTED OVER HIGHWAY N AND HIGHWAY E FROM 2 MILES NORTH OF MOUNTAIN GROVE TO SEVEN MILES EAST. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LEE &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:51 AM CDT, 6 hours 8 minutes earlier.
Area forecast discussion, Sep 26, 2:51 AM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT THU SEP 26 1996 VERY BUSY MORNING. FFA THAT STL AND COORDINATED WAS QUITE APPROPRIATE AND WL LIKELY NEED TO GO INTO THIS AFTERNOON. SFC ANLYS REVEALS A VERY MST AIR MASS WITH DEW POINTS IN CURRENT SGF DEW POINT 66. WITH LLVL AND GEOSTROPHIC WINDS DENOTING 30-40 KNOTS OF LLVL INFLOW FM S...RAIN WL CONTINUE WITH AHEAD OF SHRTWV AND SFC CDFNT. FCST PROB OF PD...TEMPS AND WX ON FRI... ISENTROPIC LIFT IS VERY PRONOUNCED ON I296 AND I298 SFCS AND H7 UVV IS IMPRESSIVE THAT TARGETS AREA THRU 48 HR PD. STILL LIKE THE ETA AS IT KEEPS ACTION FURTHER S...AND NGM HAS HIGH MSTR BIAS TO N AGAIN. RECOMMENDATIONS... SGF/JLN GRP...KP FFA FOR THIS AM AND GO INTO THIS AFTN. PERIODS OF SHOWERS AND TRW. SOME WITH LOCALLY HEAVY RAIN. TEMPS HOLDING AROUND 70. S WINDS 15-25 MPH. COU GRP...PERIODS OF SHOWERS AND THUNDERSTORMS SOME MAY CONTAIN BRIEF PERIODS OF HEAVY RAIN. HIGH NEAR 65. CCF INFO SGF TT 070/058 062/055 060 04+77 JLN TT 070/057 063/054 062 04+77 GORDON
In the hours before
Special weather statement, Sep 26, 4:04 AM CDT, 4 hours 55 minutes before
MOZ093-094-102-261005- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 404 AM CDT THU SEP 26 1996 ...FLASH FLOOD WARNING FOR NORTHERN BARRY...SOUTHERN LAWRENCE...AND NEWTON COUNTIES HAVE BEEN EXTENDED ALONG WITH 4 ADDITIONAL COUNTIES UNTIL 10AM. ...FLASH FLOOD WATCH FOR THIS MORNING FOR MOST OF SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI... HEAVY RAIN CONTINUES TO FALL ACROSS SOUTHEAST KANSAS...SOUTHWEST AND PORTIONS OF CENTRAL MISSOURI. RAINFALL AMOUNTS OF 2 TO 5 INCHES SINCE MIDNIGHT HAVE FALLEN FROM NEWTON TO LAWRENCE COUNTIES. THE HEAVY RAIN IS EXPECTED TO CONTINUE. MANY ROADS WERE COVERED WITH WATER IN SOUTHERN LAWRENCE COUNTY WITH NUMEROUS STRANDED CARS. ALSO MANY STREAMS AND CREEKS WERE BANKFULL. AS A RESULT THE FLASH FLOOD WARNING WILL BE CONTINUED ACROSS A LARGE SECTION OF SOUTHWEST MISSOURI AND PORTIONS OF CENTRAL MISSOURI. SHUMWAY
Special weather statement, Sep 26, 6:48 AM CDT, 2 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU SEP 26 1996
THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES
IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD
IN SOUTHWEST AND CENTRAL MISSOURI
BARRY DALLAS LACLEDE OREGON STONE
BARTON DENT LAWRENCE OZARK TANEY
BENTON DOUGLAS MARIES PHELPS TEXAS
CAMDEN GREENE
MCDONALD POLK VERNON
CEDAR HICKORY MILLER PULASKI WEBSTER
CHRISTIAN HOWELL MORGAN SHANNON WRIGHT
DADE JASPER NEWTON ST CLAIR
...HEAVY RAIN AND THUNDERSTORMS TO CONTINUE THIS MORNING AND MAY
PRODUCE FLASH FLOODING...
...FLASH FLOOD WATCH IN EFFECT FOR TODAY...
A COLD FRONT FROM KANSAS CITY TO OKLAHOMA CITY AND A WARM FRONT FROM
SEDALIA TO BRANSON CONTINUE TO TRIGGER EXTENSIVE RAINFALL ACROSS THE
AREA. STRONG SOUTHERLY WINDS AHEAD OF THE FRONTS WILL TRANSPORT
COPIOUS AMOUNTS OF MOISTURE FROM THE GULF OF MEXICO.
IN ADDITION AN UPPER LEVEL TROUGH WILL ENHANCE THE LIFTING OF THIS
MOIST AIR ACROSS SOUTHERN MISSOURI AND SOUTHEAST KANSAS TO PRODUCE
EXTENSIVE SHOWERS AND THUNDERSTORMS.
THE MAIN THREAT WITH ALL OF THIS ACTIVITY IS HEAVY RAINFALL...AND FLASH
FLOODING. THERE HAVE BEEN NUMEROUS REPORTS OF STREAMS AND CREEKS OUT
OF THEIR BANKS AND FLOODING IN URBAN AREAS WILL INCREASE THIS MORNING.
THERE IS AN OUTSIDE CHANCE OF A FEW SEVERE STORMS MAINLY SOUTH OF AN
INTERSATE 44 LINE THRU MID AFTERNOON.
RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR TODAY. IF YOU LIVE IN A
LOW LYING AREA...MOVE TO HIGHER GROUND. EVERYONE IN SOUTHEAST KANSAS
AND SOUTHWEST AND SOUTH CENTRAL MISSOURI NEEDS TO LISTEN TO NOAA
WEATHER RADIO OR THIS STATION FOR FURTHER UPDATES.
BEHIND THE COLD FRONT IS VERY COLD CANADIAN AIR...WHICH WILL
DRASTICALLY DROP TEPERATURES THIS AFTERNOON AND ESPECIALLY TONIGHT.
TEMPERATURES IN CENTRAL AND WESTERN KANSAS HAVE DROPPED 20 TO 40
DEGREES FROM 24 HOURS AGO. TEMPERATURES ARE EXPECTED TO FALL INTO THE
50S THURSDAY TONIGHT.
DUE TO THE HILLY TERRAIN ACROSS SOUTHERN MISSOURI...MANY AREAS AT THE
BOTTOM OF THESE HILLS FREQUENTLY EXPERIENCE FLASH FLOODING DURING HEAVY
RAINFALL EVENTS. MOST FLOODING DEATHS OCCUR WHEN TRYING TO DRIVE
ACROSS WATER COVERING THE ROADWAYS AND LOW WATER BRIDGES. WHEN
FLOODED...THESE AREAS MUST BE AVOIDED!!!
GORDONSpecial weather statement, Sep 26, 8:12 AM CDT, 47 minutes before
MOZ082-083-096>098-102>106-261810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 809 AM CDT THU SEP 26 1996 ...A TORNADO WATCH HAS BEEN ISSUED FOR 10 COUNTIES ACROSS EXTREME SOUTHERN AND SOUTHWEST MISSOURI THRU 1 PM... ...FLASH FLOOD WATCH IN EFFECT FOR TODAY... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR BARRY...STONE...TANEY...OZARK...DOUGLAS...TEXAS...HOWELL...SHANNON ...DENT AND OREGON COUNTIES THRU 1 PM... THE COMBINATION OF A COLD FRONT OVER EXTREME WESTERN MISSOURI AND A WARM FRONT ACROSS CENTRAL MISSOURI AND AN UPPER LEVEL DISTURBANCE WILL CREATE THE ENVIRONMENT FOR SOME SEVERE WEATHER INCLUDING ISOLATED TORNADOES. IN ADDITION THE MAIN THREAT WITH THIS ACTIVITY WILL BE WITH LOCALLY HEAVY RAIN AND FLASH FLOODING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. GORDON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 12:02 AM CDT | Flash Flood Warning | SGF | Barry, Lawrence, Newton | 4 hr |
| Sep 26, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Greene, Lawrence | 52 min |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Dade, Dallas, Greene, Polk | 6 hr |
| Sep 26, 3:56 AM CDT | Flash Flood Warning | SGF | Jasper, Lawrence, Newton | 6 hr |
| Sep 26, 4:29 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 46 min |
| Sep 26, 5:00 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 45 min |
| Sep 26, 5:09 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 51 min |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Christian, Stone, Taney, Webster | 6 hr |
| Sep 26, 5:25 AM CDT | Flash Flood Warning | SGF | Barry, McDonald | 6 hr |
| Sep 26, 7:12 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 63 min |
| Sep 26, 7:28 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 47 min |
| Sep 26, 7:56 AM CDT | Tornado Warning | SGF | Ozark, Taney | 49 min |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Barry, Greene, Jasper, Lawrence, Newton | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | McDonald | 5 hr |
| Sep 26, 12:06 PM CDT | Flash Flood Warning | SGF | Polk | 5 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Howell, Shannon, Texas | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Oregon | 3 hr |
| Sep 26, 3:45 PM CDT | Flash Flood Warning | SGF | Ozark | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.